MAUDE Adverse Event Report: ALPHATEC SPINE INC POLYAXIAL SCREW, 6.5 MM X 45 MM (TI-6AL-4V ELI); PEDICLE SCREW SYSTEM

ALPHATEC SPINE INC POLYAXIAL SCREW, 6.5 MM X 45 MM (TI-6AL-4V ELI); PEDICLE SCREW SYSTEM
Model Number 47000-065-045
Health Effect - Clinical Codes Failure of Implant (1924); Device Embedded In Tissue or Plaque (3165)
Date of Event 09/03/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The returned implants are currently being evaluated.A follow up report with results of the investigation will be submitted upon completion.
 
Event or Problem Description
Revision surgery was conducted to remove two polyaxial screws which were found to have broken.The screw shank fractured & broke towards the interface.The detached sections both remains implanted within the patients vertebrae.
 
Additional Manufacturer Narrative
Both returned polyaxial screw are of the same part & lot number.An evaluation of the first screw found that it had fractured at the neck of the shank.A review of the shank component (pn 47000-3-65-045) revealed that this is the material transition between the shank neck to the screw threads.Upon visual inspection, it is noted that the location of fracture is approximately at the transition.Therefore, the failure is attributed to shear of the shank at the neck diameter.The second polyaxial screw was found to be fractured within the threaded section of the screw shank.The evaluation of the component (pn 47000-3-65-045) found that this is the material transition from the neck to the minor diameter.This transition to the minor occurs at a distance "e", which per the print is 6mm from the base of the neck.Upon visual investigation, it is noted that the location of fracture is greater than 10mm.Therefore, the failure is attributed to shear of the shank the minor diameter.

Brand Name
POLYAXIAL SCREW, 6.5 MM X 45 MM (TI-6AL-4V ELI)
Common Device Name
PEDICLE SCREW SYSTEM
Manufacturer (Section D)
ALPHATEC SPINE INC
5818 el camino real
carlsbad CA 92008
MDR Report Key9135403
Report Number2027467-2019-00046
Device Sequence Number2233590
Product Code NKB
UDI-Device Identifier00844856070745
UDI-Public(01)00844856070745(10)8046502
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K133221
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number47000-065-045
Device Catalogue Number47000-065-045
Device Lot Number8046502
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/05/2019
Initial Date Received by Manufacturer 09/03/2019
Supplement Date Received by Manufacturer09/03/2019
Initial Report FDA Received Date09/30/2019
Supplement Report FDA Received Date10/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;